Alert archive / West Virginia / Wind Advisories in 2024

Wind Advisory 15, NWS Charleston, WV

December 28, 20244 states

NWS Charleston, WV issued this wind advisory at Dec 28, 2024, 1:13 PM EST for 4 states. It took effect at Dec 29, 2024, 10:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2024, 1:13 PM EST (18:13 UTC)
In effect from
Dec 29, 2024, 10:00 AM EST
Expired
Dec 29, 2024, 10:00 PM EST
In force
12 hr
Issued by
NWS Charleston, WV
All 49 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Buchanan County, VA, Dickenson County, VA, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Fayette County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Nicholas County, WV, Pleasants County, WV, Pocahontas County, WV, Putnam County, WV, Raleigh County, WV, Randolph County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Webster County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 39 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WWUS71 KRLX 281813
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
113 PM EST Sat Dec 28 2024

WVZ523-526-290400-
/O.NEW.KRLX.WI.Y.0015.241229T1500Z-241230T0300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Harman and Snowshoe
113 PM EST Sat Dec 28 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM EST SUNDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 10 AM to 10 PM EST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$

MEK
5 follow-up statements
210 
WWUS71 KRLX 290217
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
917 PM EST Sat Dec 28 2024

WVZ523-526-291030-
/O.CON.KRLX.WI.Y.0015.241229T1500Z-241230T0300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Harman and Snowshoe
917 PM EST Sat Dec 28 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM EST SUNDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 10 AM to 10 PM EST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$

JP
410 
WWUS71 KRLX 290746
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
246 AM EST Sun Dec 29 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-525-291615-
/O.EXA.KRLX.WI.Y.0015.241229T1500Z-241230T0300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-Northwest
Webster-Southeast Webster-Northwest Randolph-
Including the cities of Raceland, Burnsville, Ripley, Spencer,
Grundy, Harrisville, Charleston, Belmont, Harts, Webster Springs,
Saint Albans, Meadow Bridge, Carter Caves State Park, Grayson
Lake State Park, Man, Flatwoods, Louisa, Bradley, Williamson,
Prosperity, Yatesville Lake State Park, Hamlin, Huntington,
Ironton, Weston, Kenova, Buckhannon, Lake Vesuvius, McArthur,
Gary, Pomeroy, Hurricane, Gassaway, Richwood, Ceredo, Welch,
South Point, Grafton, Clarksburg, Wayne, Stockport, Grayson,
Belington, Logan, Teays Valley, Craigsville, Mullens, Jackson,
Chapmanville, Parkersburg, Belpre, Philippi, Grantsville,
Madison, Elizabeth, Pennsboro, Holly River State, Elkins,
Gallipolis, Fayetteville, Somerset, Vienna, Cowen, Russell,
Oceana, Wellston, Clintwood, Paden City, Sistersville, Alum
Creek, Crooksville, Oak Hill, South Charleston, Bridgeport,
Hamden, Clay, Pineville, New Lexington, McConnelsville, St.
Marys, Cannonsburg, West Union, Middlebourne, New Haven, War,
Beckley, Marietta, Birch River, Sophia, Montgomery, Glenville,
Vansant, Ashland, Summersville, Olive Hill, Athens, Sutton, Point
Pleasant, and Ravenswood
246 AM EST Sun Dec 29 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS 
EVENING...

* WHAT...South winds 10 to 20 mph with gusts to around 45 mph 
  expected.

* WHERE...Portions of northeast Kentucky, southeast Ohio, southwest 
  Virginia, and central, northeast, northern, southeast, southern, 
  and western West Virginia.

* WHEN...From 10 AM this morning to 10 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$

WVZ523-526-291615-
/O.CON.KRLX.WI.Y.0015.241229T1500Z-241230T0300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
246 AM EST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM 
EST THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts to around 45 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 10 AM this morning to 10 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$

JLB
412 
WWUS71 KRLX 291450
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
950 AM EST Sun Dec 29 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-525-292300-
/O.CON.KRLX.WI.Y.0015.241229T1500Z-241230T0300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-Northwest
Webster-Southeast Webster-Northwest Randolph-
Including the cities of Paden City, Burnsville, Saint Albans,
Ceredo, Raceland, Ripley, Belpre, Williamson, Gassaway, Birch
River, Harrisville, Mullens, McConnelsville, Ashland,
Sistersville, Wellston, Holly River State, Glenville, Hurricane,
Vansant, Chapmanville, Webster Springs, Somerset, Beckley, Cowen,
Pennsboro, Louisa, McArthur, Lake Vesuvius, Charleston, Sutton,
Grantsville, South Point, War, Belington, Craigsville, Russell,
Flatwoods, Philippi, Clarksburg, Grafton, Prosperity, St. Marys,
Crooksville, Grayson, Richwood, Montgomery, Point Pleasant,
Fayetteville, Olive Hill, Huntington, Summersville, Yatesville
Lake State Park, Clintwood, Middlebourne, New Lexington,
Stockport, Buckhannon, Ironton, Oceana, Alum Creek, Elkins, Clay,
South Charleston, Pomeroy, New Haven, Belmont, Man, Oak Hill,
Sophia, Logan, Welch, Spencer, Ravenswood, Elizabeth, Bridgeport,
Kenova, Madison, Marietta, Jackson, Gary, Teays Valley, Harts,
West Union, Weston, Parkersburg, Cannonsburg, Bradley, Vienna,
Gallipolis, Grundy, Athens, Pineville, Carter Caves State Park,
Wayne, Hamden, Meadow Bridge, Hamlin, and Grayson Lake State Park
950 AM EST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...South winds 10 to 20 mph with gusts up to 45 mph expected.

* WHERE...Portions of northeast Kentucky, southeast Ohio, southwest 
  Virginia, and central, northeast, northern, southeast, southern, 
  and western West Virginia.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$

WVZ523-526-292300-
/O.CON.KRLX.WI.Y.0015.241229T1500Z-241230T0300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Harman and Snowshoe
950 AM EST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$

MEK
819 
WWUS71 KRLX 292054
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
354 PM EST Sun Dec 29 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-525-300300-
/O.CON.KRLX.WI.Y.0015.000000T0000Z-241230T0300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-Northwest
Webster-Southeast Webster-Northwest Randolph-
Including the cities of Grayson Lake State Park, New Lexington,
Grundy, Holly River State, Belington, Montgomery, Belmont,
Pomeroy, Sophia, Harts, Carter Caves State Park, Gallipolis, Man,
Birch River, Fayetteville, South Point, Oceana, Somerset,
Stockport, Ravenswood, Prosperity, Jackson, Burnsville, Athens,
Chapmanville, Craigsville, Grantsville, Point Pleasant, Wellston,
McArthur, Spencer, Weston, War, Paden City, Gary, Williamson, Oak
Hill, Wayne, Vienna, Gassaway, Hamden, Pennsboro, Bradley,
Madison, Alum Creek, South Charleston, Teays Valley, Hurricane,
Grafton, Cannonsburg, Logan, Philippi, Louisa, Cowen, Meadow
Bridge, Raceland, Parkersburg, West Union, Sutton, Ceredo,
Webster Springs, Mullens, St. Marys, Ashland, Elkins,
McConnelsville, Huntington, Clintwood, Marietta, Welch, Olive
Hill, Charleston, Belpre, Glenville, Crooksville, New Haven,
Yatesville Lake State Park, Richwood, Ripley, Buckhannon,
Flatwoods, Ironton, Elizabeth, Harrisville, Pineville, Russell,
Grayson, Summersville, Vansant, Bridgeport, Kenova, Lake
Vesuvius, Hamlin, Saint Albans, Clarksburg, Beckley,
Middlebourne, Clay, and Sistersville
354 PM EST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of northeast Kentucky, southeast Ohio, southwest 
  Virginia, and central, northeast, northern, southeast, southern, 
  and western West Virginia.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest gusts will occur along and 
  behind a cold front crossing the region late this afternoon into 
  this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$

WVZ523-526-300300-
/O.CON.KRLX.WI.Y.0015.000000T0000Z-241230T0300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Harman and Snowshoe
354 PM EST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest gusts will occur along and 
  behind a cold front crossing the region late this afternoon into 
  this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information can be found at https://www.weather.gov/rlx 
as well as on our Facebook and Twitter pages.

&&

$$

JP
069 
WWUS71 KRLX 300246
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
946 PM EST Sun Dec 29 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>523-525-526-300400-
/O.EXP.KRLX.WI.Y.0015.000000T0000Z-241230T0300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-Northwest
Webster-Southeast Webster-Northwest Pocahontas-Northwest Randolph-
Southeast Randolph-
Including the cities of Grayson Lake State Park, New Lexington,
Grundy, Holly River State, Belington, Montgomery, Belmont,
Pomeroy, Sophia, Harts, Carter Caves State Park, Gallipolis, Man,
Birch River, Fayetteville, Snowshoe, South Point, Oceana,
Somerset, Stockport, Ravenswood, Prosperity, Jackson, Burnsville,
Athens, Chapmanville, Craigsville, Grantsville, Point Pleasant,
Wellston, McArthur, Spencer, Weston, War, Paden City, Gary,
Williamson, Oak Hill, Wayne, Vienna, Gassaway, Hamden, Pennsboro,
Bradley, Madison, Alum Creek, South Charleston, Teays Valley,
Hurricane, Harman, Grafton, Cannonsburg, Logan, Philippi, Louisa,
Cowen, Meadow Bridge, Raceland, Parkersburg, West Union, Sutton,
Ceredo, Webster Springs, Mullens, St. Marys, Ashland, Elkins,
McConnelsville, Huntington, Clintwood, Marietta, Welch, Olive
Hill, Charleston, Belpre, Glenville, Crooksville, New Haven,
Yatesville Lake State Park, Richwood, Ripley, Buckhannon,
Flatwoods, Ironton, Elizabeth, Harrisville, Pineville, Russell,
Grayson, Summersville, Vansant, Bridgeport, Kenova, Lake
Vesuvius, Hamlin, Saint Albans, Clarksburg, Beckley,
Middlebourne, Clay, and Sistersville
946 PM EST Sun Dec 29 2024

...WIND ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

Wind gusts have dropped below advisory level and will continue to 
slowly decrease overnight.

$$

JP

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Dec 28, 12:43 PM EST, 30 minutes earlier.

Area forecast discussion, Dec 28, 12:43 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1243 PM EST Sat Dec 28 2024

.SYNOPSIS...
Drier during the day, then a system brings more rain and wind tonight
through Sunday. Expect a bit of a break Monday. Another system
crosses Tuesday through Tuesday night, followed by colder air.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM Saturday...

Freshened up temperatures this morning where early sunshine up
in the northeast WV mountains allowed for a faster warm up than
areas that remain hidden beneath cloud coverage. Otherwise, the
rest of the forecast continues to be on track for today.

As of 600 AM Saturday...

The bulk of precipitation has exited the area, though some
scattered showers will continue this morning. Have made slight
adjustments to PoPs to reflect the coverage of these showers.

As of 245 AM Saturday...

Key Points:
* Mild and drier as the day progresses.
* Another system brings rain and gusty winds tonight.

Precipitation diminishes in coverage this morning while a system
departs the Great Lakes region and pushes north into Canada. Drier
conditions are then expected for the rest of the day, though skies
should remain mostly cloudy as warm, moist Gulf air is pulled into
the CWA by an area of high pressure located off the Atlantic coast.
Another low pressure system approaches from the southwest, allowing
precipitation chances to ramp back up during the night. A few
rumbles of thunder aren't out of the question with this system,
though the best potential for storms looks to be beyond the
near term forecast period.

Breezy conditions, which are currently present in the mountains,
will ease as the day progresses. However, the arrival of the
next system should reintroduce potential for strong gusty winds
over the higher terrain late tonight.

The previously mentioned warm air advection will support above
normal temperatures today. Highs are likely to break into the
60s in the lowlands, while the mountains span upper 40s to
around 60 degrees. For tonight, lows should remain in the 50s
for the lowlands, 40s to low 50s in the mountains.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 405 AM Saturday...

A low pressure system intensifies by about 10 mb, from 1000 to
990 mb, as it cuts up west of the Ohio Valley on Sunday, and
then intensifies a bit further as it becomes stacked over the
eastern Great Lakes Sunday night. This makes for a windy, mild
and potentially wild Sunday, as the associated cold front whips
through the forecast area Sunday afternoon.

The warm sector should envelop the entire forecast area by dawn
Sunday, with widespread showers ahead of the cold front, still
out to the west, along with the slight chance for thunderstorms
along our western flank, nearer the front. Strong south to
southeast low level flow within the warm sector may result in
less shower coverage just west/northwest of the mountains Sunday
morning than the current forecast depicts. Otherwise widespread
showers and possible embedded thunderstorms sweep east across
the area Sunday, ahead of the cold front that whips from west to
east across the forecast area Sunday afternoon.

The strong downslope flow for much of the area, and fast cell
motion within the strong flow regime, has resulted in reduction
of QPF by about a third, with about a half to three quarters of
an inch from the system now forecast for tonight into Sunday
night across much of the lowlands. The higher ridges and
east/southeast facing slopes could still see upwards of a couple
of inches, and our far western flank could still see around an
inch.

The strong low and mid level flow results in low level bulk
shear in the 40s and 50s kts and deep layer shear in the 70s and
80s as the cold front crosses. However, model forecast CAPE now
suggests just pockets of 200-300 J/Kg in a narrow axis just
ahead of the front. This spells an isolated at best severe
threat Sunday afternoon where such pockets could be realized.
This is reflected in the SPC Severe Weather Outlook for Sunday,
Day 2, which continues th marginal severe risk for the area
carried over from the previous Day 3 outlook. The new outlook
also depicts a 2 percent Tornado threat for southern portions
of the area east of the Ohio River Sunday afternoon, owing to
the strong low level shear and almost off the charts helicity
values in the 400-600 m2/s2 range.

The severe threat will also be a function of the strong flow
being able to scour out the cool boundary layer air, which
should occur at least just ahead of the front. This will also
allow downward momentum transfer outside thunderstorms, with
occasional non thunderstorm wind gusts to 35 to 40+ mph across
the lowlands, and 40 to 45+ across the ridges. Wind advisories
may be needed across the ridges if confidence in 45+ mph wind
gusts increases. Probabilities currently drop off right around
this threshold. Will carry this mention in the Hazardous Weather
outlook.

High temperatures Sunday will also be a function of mixing, and
should occur as the front crosses and the associated wind shift
enhances mixing.

The weather settles down Sunday night and Monday, as the system
and its pressure gradient lift northeast, although a weak
trailing wave could bring additional light rain overnight Sunday
night into Monday morning. Not forecast, a rumble of thunder
cannot be ruled out during this time amid minimal CAPE in a moist
adiabatic environment.

Pacific air will bring only modest cooling behind the cold
front, with temperatures still above normal through Monday
night, when high clouds ahead of the next low pressure system
approaching from the west lower and thicken just as low the clouds
break up.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 405 AM Saturday...

The next low pressure system brings rain for New Years Eve,
followed by colder weather to start the New Year.

In a flatter regime, the system will not tap nearly as much
Gulf of Mexico moisture as its predecessor this weekend.
Rainfall should be easily manageable, and the severe threat nil
this go around, although the thunder chance, not forecast, is
non-zero.

In its wake, rain showers change to snow showers in the
mountains first thing Wednesday morning, and then across the
lowlands Wednesday evening. Snow showers then become
increasingly confined to areas in and near the mountains through
Thursday, in broad deep layer west to northwest upslope flow
between low pressure over the Canadian Maritimes, and arctic
high pressure over the Canadian Prairies. This warrants higher
PoPs than central guidance in the favored upslope areas.

Temperatures finish 2024 above normal, and then fall below
normal during the opening days of 2025, with another mid/upper-
level short wave trough driving a reinforcing cold front through
the area on Friday. This could bring an uptick in mainly upslope
snow showers, after a lull Thursday night into friday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1245 PM Saturday...

The area sits in between two disturbances this afternoon with
mainly VFR conditions currently in place at the time of writing.
Pockets of MVFR linger this afternoon along the mountains and SE
WV, but will become more widespread once more overnight into
Sunday morning as a disturbance tracks up from the southwest.
This will promote a combination of lowered ceilings, rain, and
isolated to scattered thunderstorms in response to surface
boundaries pressing through the area. Borderline MVFR ceilings
will oscillate on Sunday in the midst of on and off showers.
Little to no improvement expected within this TAF period.

In addition to precipitation and lowered ceilings, this
disturbance will yield a potent low level jet starting late
tonight and into the day Sunday. Beginning overnight, low to mid
level winds will increase out of the southwest in the presence
of the jet, which will advertise potential for LLWS starting
after midnight. This will gradually transform into breezy to
strong wind gusts during the day Sunday, especially within
healthy showers and storms progressing through the region. All
sites have mention of wind shear and surface gusts on the
upwards of 20 to 30kts with this issuance.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of LLWS may vary overnight. Onset
arrival of showers/storms may also vary for Sunday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    M    M    H    H    M    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    L    H    L    M    M    M
EKN CONSISTENCY  M    H    H    H    H    M    M    H    H    H    H    M
PKB CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    H
CKB CONSISTENCY  H    H    H    M    L    M    M    H    H    H    H    H

AFTER 18Z SUNDAY...
Areas of IFR conditions are possible in rain and low stratus
Sunday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JLB
NEAR TERM...MEK/JLB
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...MEK
Hazardous weather outlook, Dec 28, 4:21 AM EST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
421 AM EST Sat Dec 28 2024

WVZ515>523-525-526-290930-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
421 AM EST Sat Dec 28 2024

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Winds will increase tonight, with gusts possibly reaching into the 35
to 40 mph range by dawn Sunday along the higher ridges.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance for thunderstorms on Sunday, but any
thunderstorm that does occur may contain strong winds capable of
causing damage, especially downed trees and power lines given the wet
soils.

Occasional wind gusts to 40 to 45 mph are also possible outside
thunderstorms on Sunday. This could also be enough to cause downed
trees and power lines given the wet soils. If confidence increases in
wind gusts in excess of 45 mph, then wind advisories may be needed.

Strong gusty winds are also possible at times Wednesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-524-290930-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Southeast Pocahontas-
421 AM EST Sat Dec 28 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central, northeast,
northern, southern and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance for thunderstorms on Sunday, but any
thunderstorm that does occur may contain strong winds capable of
causing damage, especially downed trees and power lines given the wet
soils.

Occasional wind gusts to 35 to 40 mph are also possible outside
thunderstorms on Sunday. This could also be enough to cause downed
trees and power lines given the wet soils.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

Nearby

Wind Advisories in West Virginia, 2024Wind Advisories in Ohio, 2024Wind Advisories in Kentucky, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.